Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 11, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Mar 5, 2005, 2:00 PM EST for Lexington County, South Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 5, 2005, 2:00 PM EST (19:00 UTC)
- Expired
- Mar 5, 2005, 2:30 PM EST
- In force
- 30 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Lexington County, SC
The radar
The Columbia radar (KCAE), 21 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 5, 1:25 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1892 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KCAE 051901 SVRCAE SCC063-051930- /O.NEW.KCAE.SV.W.0011.050305T1900Z-050305T1930Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE COLUMBIA SC 200 PM EST SAT MAR 5 2005 THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA THIS INCLUDES THE CITIES OF...WEST COLUMBIA...SPRINGDALE...RED BANK...OAK GROVE...LEXINGTON * UNTIL 230 PM EST * AT 155 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 65 MPH. THIS STORM WAS LOCATED 11 MILES NORTHWEST OF LEXINGTON...AND MOVING SOUTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LEXINGTON AND RED BANK BY 210 PM EST OAK GROVE BY 215 PM EST SPRINGDALE...SOUTH CONGAREE AND WEST COLUMBIA BY 220 PM EST LAT...LON 3417 8141 3401 8151 3389 8115 3399 8109 $$ AWP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 1:03 PM EST, 57 minutes earlier.
Area forecast discussion, Mar 5, 1:03 PM EST, 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 103 PM EST SAT MAR 5 2005 .SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)... COLD FRONT CURRENTLY IN THE MOUNTAINS NORTH CAROLINA/SOUTH CAROLINA. RADAR SHOWING ISOLATED THUNDERSTORMS DEVELOPING IN THE PIEDMONT SOUTH CAROLINA AND EAST CENTRAL GEORGIA MOVING SOUTHEAST. VERY COLD TEMPERATURES AT 500MB WITH TEMPS AROUND -27C WILL SHIFT EAST THIS AFTERNOON...STEEPENING LAPSE RATES. TEMPS IN THE CAE AREA AROUND 70. LAPS SOUNDING AT 17Z FOR CAE GIVES 427 J/KG CAPE...LI AROUND -2 AND TOTALS TOTALS INDEX 53. STRONG SHORT WAVE SEEN ON WATER VAPOR IN WEST KENTUCKY MOVING SOUTHEAST...MODELS SUGGEST GOOD OMEGA ESPECIALLY LATE AFTERNOON AND EAST OF CAE. 0-6 KM SHEAR STRONG 40 M/S THIS AFTERNOON. APPEARS POTENTIAL FOR SEVERE THUNDERSTORMS THIS AFTERNOON WITH DAMAGING WIND GUSTS MAIN THREAT...ANY SHOWER CAPABLE OF WINDS IN EXCESS OF 40 MPH. MODELS IN GOOD AGREEMENT WITH COLD FRONT EAST OF AREA BY 00Z AND MAINLY CLEAR SKIES OVERNIGHT. EXPECT MIXING EARLY WITH GUSTY WINDS THROUGH AROUND 900 PM...THEN DIMINISHING. COLD ADVECTION OVERNIGHT...CURRENT FORECAST MINIMUM TEMPS LOOK GOOD IN THE LOW TO MID 30S. MOSTLY SUNNY SUNDAY WITH WEAK WARM AIR ADVECTION BY AFTERNOON. MONDAY SHOULD BE WARM WITH INCREASING SOUTHWEST FLOW...BUT MOISTURE ALSO INCREASING BY AFTERNOON DUE TO INFLUX OF SOME GULF MOISTURE. NAM 850MB FLOW STRONGER THAN YESTERDAY WITH MOISTURE TRANSPORT...MORE LIKE GFS. GUIDANCE SUGGEST ISOLATED SHOWERS LATE AFTERNOON CSRA MONDAY DUE TO ISENTROPIC LIFT...THEN GOOD CHANCE REST OF FORECAST AREA AS SHORT WAVE MOVES THRU AND ISENTROPIC LIFT INCREASES. WILL KEEP 50 POP MONDAY NIGHT...THROUGH EARLY TUESDAY. && .LONG TERM (TUESDAY THROUGH SATURDAY)... COLD FRONT MOVING EAST OF AREA TUESDAY MORNING...ENSEMBLES AND ECMWF A LITTLE SLOWER MOVING FRONT EAST OF AREA THAN GFS...SO WILL KEEP SLIGHT CHANCE POPS THROUGH MORNING...THEN DECREASING CLOUDS. GFS TRENDING TOWARD EAST COAST LONG WAVE TROUGH BY END OF PERIOD...WITH SEVERAL CLIPPER SYSTEMS MOVING THRU AREA. ENSEMBLES SUPPORT LOW CHANCE POPS ESPECIALLY THU/FRI PERIOD AND TEMPS BELOW CLIMATOLOGY. && .AVIATION... BAND OF WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE AREA THIS AFTERNOON IN ASSOCIATION WITH A COLD FRONT. SHOWERS AND STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO AROUND 40 KNOTS. VFR CONDITIONS TONIGHT. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...LAKE WIND ADVISORY UNTIL 900 PM ALL CWA. GA...LAKE WIND ADVISORY UNTIL 900 PM ALL CWA. && AWP
Hazardous weather outlook, Mar 5, 12:08 PM EST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE COLUMBIA SC 1208 PM EST SAT MAR 5 2005 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-061029- AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC- CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC- LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA- NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC- SUMTER SC- 1208 PM EST SAT MAR 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE... .WINDS...A LAKE WIND ADVISORY IS IN EFFECT UNTIL 9 PM THIS EVENING. REFER TO LAKE WIND ADVISORY PRODUCT IDENTIFIER (CAENPWCAE) ISSUED BY THIS OFFICE AT 1156 AM. .THUNDERSTORMS...THERE IS A SLIGHT CHANCE OF SHOWERS WITH ISOLATED THUNDERSTORMS OVER THE AREA THIS AFTERNOON. A FEW OF THESE STORMS MAY PRODUCE PEA SIZED TO DIME SIZED HAIL AND WIND GUSTS OF 40 TO 60 MPH. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD MONITOR LOCAL RADIO OR TV OR NOAA WEATHER RADIO. RCC
In the hours before
Special weather statement, Mar 5, 12:15 PM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 1215 PM EST SAT MAR 5 2005 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-052100- AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC- CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC- LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA- NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC- SUMTER SC- 1215 PM EST SAT MAR 5 2005 ...ISOLATED STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON... AN APPROACHING COLD FRONT WILL HAVE LIMITED MOISTURE TO WORK WITH. HOWEVER...THERE MAY BE ENOUGH MOISTURE FOR WIDELY SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS. THE TIME PERIOD FOR THIS ACTIVITY IS THROUGH 5 PM THIS AFTERNOON. BECAUSE OF A LOW FREEZING LEVEL NEAR 6500 FEET...THE MAJOR THREAT OF SEVERE WEATHER WILL BE PEA SIZED TO DIME SIZED HAIL IF A SEVERE THUNDERSTORM DOES INDEED DEVELOP. A FEW OF THESE STORMS MAY PRODUCE WIND GUSTS OF 40 TO 60 MPH IF THEY BECOME STRONG ENOUGH. LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND BE PREPARED FOR POSSIBLE ACTIVATION THROUGH 5 PM. RCC
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 5, 2:05 PM EST | Severe Thunderstorm Warning | CAE | Richland | 25 min |
| Mar 5, 2:21 PM EST | Severe Thunderstorm Warning | CAE | Lexington, Richland | 81 min |
| Mar 5, 2:58 PM EST | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Orangeburg, Sumter | 77 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.